Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 51, NWS Des Moines, IA

April 2, 2007Humboldt County, Webster County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2007, 9:02 PM CDT for Humboldt County, Webster County, Wright County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2007, 9:02 PM CDT (02:02 UTC)
Expired
Apr 2, 2007, 9:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Humboldt County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 9:06 PM CDTHAIL 15 Nnw Fort Dodge, IA
Apr 2, 9:13 PM CDTHAIL 15 Nnw Fort Dodge, IAPEA AND QUARTER SIZED HAIL REPORTED.
Apr 2, 9:14 PM CDTHAIL 0.88N Vincent, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 030202
SVRDMX
IAC091-187-197-030245-
/O.NEW.KDMX.SV.W.0051.070403T0202Z-070403T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT MON APR 2 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  NORTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA...
  WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 945 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF FORT DODGE
  TO 13 MILES SOUTHEAST OF CLARION...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DAKOTA CITY AND EAGLE GROVE BY 915 PM CDT...
  CLARION BY 925 PM CDT...
  BELMOND BY 945 PM CDT...

THE TOWNS OF WOOLSTOCK...FORT DODGE AIRPORT...VINCENT...BADGER...
THOR...GALT...GOLDFIELD...ROWAN...HARDY AND RENWICK ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 154.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4254 9424 4256 9351 4290 9352 4291 9422

$$

KINNEY
3 follow-up statements
000 
WWUS53 KDMX 030213
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT MON APR 2 2007

IAC091-187-197-030245-
/O.CON.KDMX.SV.W.0051.000000T0000Z-070403T0245Z/
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
912 PM CDT MON APR 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HUMBOLDT...NORTHEASTERN WEBSTER AND WRIGHT COUNTIES UNTIL 945 PM
CDT...

AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF FORT DODGE...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE GROVE BY 935 PM CDT...

THE TOWNS OF BADGER...VINCENT...THOR...GOLDFIELD...RENWICK AND HARDY
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

ANOTHER THUNDERSTORM WILL MOVE NORTHEAST AND AFFECT GALT BY 920 
PM...WITH HAIL AROUND QUARTER SIZE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 154.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

SOME QUARTER SIZE HAIL HAS OCCURRED WITH THIS STORM IN FORT DODGE. 

LAT...LON 4254 9424 4256 9351 4290 9352 4291 9422

$$

KINNEY
000 
WWUS53 KDMX 030228
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
928 PM CDT MON APR 2 2007

IAC091-030238-
/O.CAN.KDMX.SV.W.0051.000000T0000Z-070403T0245Z/
HUMBOLDT IA-
928 PM CDT MON APR 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR HUMBOLDT COUNTY HAS BEEN
CANCELLED...

AT 924 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4258 9408 4256 9351 4290 9352 4291 9396
      4265 9398 4264 9410

$$

IAC187-197-030245-
/O.CON.KDMX.SV.W.0051.000000T0000Z-070403T0245Z/
WRIGHT IA-WEBSTER IA-
928 PM CDT MON APR 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WEBSTER AND WRIGHT COUNTIES UNTIL 945 PM CDT...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR EAGLE
GROVE...OR 14 MILES NORTHEAST OF FORT DODGE...MOVING NORTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARION BY 945 PM CDT...

THE TOWNS OF VINCENT AND GOLDFIELD ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 154.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4258 9408 4256 9351 4290 9352 4291 9396
      4265 9398 4264 9410

$$

KINNEY
000 
WWUS53 KDMX 030248
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT MON APR 2 2007

IAC187-197-030257-
/O.EXP.KDMX.SV.W.0051.000000T0000Z-070403T0245Z/
WRIGHT IA-WEBSTER IA-
947 PM CDT MON APR 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER COUNTY
HAS BEEN ALLOWED TO EXPIRE...

...A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR WRIGHT COUNTY 
UNTIL 1030 PM CDT...

AT 945 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4258 9408 4256 9351 4290 9352 4291 9396
      4265 9398 4264 9410

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:00 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 3:00 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT MON APR 2 2007

.SHORT TERM /TONIGHT/...

SFC ANALYSIS CONTINUES TO SHOW WARM FRONT JUST TO THE SOUTH OF THE
CWA THIS AFTERNOON...WITH MOISTURE RAPIDLY RETURNING AS EXPECTED.
GFS HAD A GOOD HANDLE ON LIGHT SHOWER ACTIVITY AND STRONG ELEVATED
THETA ADVECTION THAT BEGAN OVERNIGHT AND CONTINUES LATE MORNING
ALONG WEAK TROUGH ACROSS CENTRAL IA ATTM. MOISTURE PLUME BEGINNING
TO ADVANCE QUICKLY ACROSS OK/KS WITH LOWER 50 DEW POINTS ALREADY
APPROACHING KMCI. XPECT WARM FRONTAL BOUNDARY TO LIFT NORTH THIS
AFTERNOON WITH ELEVATED CONVECTION DEVELOPING ALONG THE BOUNDARY
DURING THE EVENING HOURS. AS THE CONVECTION GETS GOING THIS EVENING
ACROSS NORTHERN MO/EASTERN NE EXPECT IT TO LIFT NORTH AND BEGIN
TRACKING EAST NORTHEAST IN H700 FLOW AS CENTRAL ROCKIES SHORT WAVE
BEGINS TO INTERACT WITH MOISTURE/BOUNDARIES. MIDLVL WINDS OF
30-50KTS WILL BE SUFFICIENT FOR SUPERCELLS AND MAIN THREAT AGAIN
LARGE HAIL. DEPENDING ON STRENGTH OF BOUNDARY LAYER INVERSION...WIND
SHOULD NOT BE THE MAIN ISSUE. HOWEVER...PER SPC...IF BOUNDARY LIFTS
FAR ENUF NORTH...SOME SFC BASED CONVECTION COULD BE REALIZED IN THE
SOUTH. GFS PROGS BEST MUCAPE ACROSS SOUTH CENTRAL IA BETWEEN 03 AND
06Z. MODELS CONTINUE TO ADVERTISE WELL PRONOUNCED DEFORMATION ZONE
AND INCREASING THETAE AXIS FROM 06-12Z ACROSS EASTERN HALF OF CWA.
EXPECT THUNDER TO CONTINUE THRU THE NIGHT WITH DECENT QPF AMOUNTS
UPWARDS OF 1 INCH IN SOME OF THE HVR STORMS AS SFC LOW NOW IN
EASTERN CO AS LOW TRACKS EAST INTO SOUTHEAST IOWA BY 12Z TUES. WRF
MODEL HAS INITIATION BEGINNING 00 THIS EVE OVER NW IOWA. PREFER
GFS/RUC SOLN PLACEMENT FARTHER SOUTH AS SFC WINDS CONTINUE TO BACK
TO THE NORTHEAST ACROSS CENTRAL IA ATTM WITH INITIATION ALSO AROUND
THE 23 TO 01Z HOUR. ALSO...MOISTURE CONVERGENCE LOOKS TO BE
MAXIMIZED OVER SOUTHEAST NEBRASKA AT START...WITH SOME CU ALREADY
DEVELOPING THERE AT 18Z THIS AFTERNOON. GFS BUFR SOUNDINGS FOR THE
AFTERNOON EVE CONTINUE TO SHOW BEST INSTABILITY WILL BE I80 SOUTH
WITH LIMITED TO NO INSTABILITY NORTH OF US 20. THUS...ATTM FEEL BEST
SVR THREAT OVER THE SOUTHERN HALF OF THE AREA FOR THIS EVENING AND
OVERNIGHT HOURS. SOUNDINGS SHOW LITTLE SFC BASED ISSUES OVER
SOUTHERN IOWA...ALONG THE SOUTHERN TIER ONE BORDER...SOME HINT AT
SFC BASED POSSIBLE LATE THIS EVENING AND THROUGH 06Z. AFTER THE LOW
TRACKS EAST TUESDAY...PRESSURE RISES AND STRONG GRADIENT MAKE FOR A
BREEZY DAY WITH WIND ADV PROBABLE OVER PORTIONS OF THE CWA FOR
TUESDAY. BOUNDARY LAYER WILL REMAIN WELL MIXED DURING THE NIGHT
HOURS FOR TUESDAY NIGHT AND WED...WITH WINDS TO 30 MPH FOR AN
EXTENDED PERIOD OF TIME.

.LONG TERM /TUESDAY THROUGH MONDAY/...
REMAINDER OF THE PACKAGE LOOKS SIMILAR TO THE PAST FEW DAYS MODEL
RUNS. COLDER TEMPS WILL BE THE NORM WITH LITTLE CHANGE THROUGH THE
WEEKEND. THOUGH HIGH PRESSURE WILL BE BUILDING ACROSS THE AREA
...SUFFICIENT ENERGY ROTATING AROUND THE PARENT H500 LOW OVER
EASTERN CANADA AND THE GREAT LAKES WILL PROVIDE FOR REINFORCING
SHOTS OF COLD AIR ACROSS THE UPPER MIDWEST AND CENTRAL PLAINS. AT
WORST...EXPECT SOME CLOUDS/FLURRIES/SPRINKLES WITH THIS PATTERN
THOUGH ATTM...DIFFICULT TO PEG HOW FAR WEST/SOUTH TO EXTEND.
NORTHEAST WOULD BE MOST IN LINE FOR ANY PERSISTENT ACTIVITY.
GEM/EURO STILL HAVE THE NOD AS FOR TIMING AND HAVE CONTINUED COOL
PATTERN AND TEMPS THROUGH 7 DAY PERIOD AS LITTLE CHANCE THAT H500
TROUGH WILL BE MOVING EAST WITH BLOCKING FLOW IN PLACE.  THUS...MADE
LITTLE CHANGES TO OUT PERIODS OTHER THAN A FEW TEMP MODIFICATIONS
SINCE YESTERDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Apr 2, 5:26 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT MON APR 2 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
526 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP NORTH OF HIGHWAY 20 AFTER 7 PM. SOME
STORMS MAY PRODUCE LARGE HAIL WITH DAMAGING WIND A SECONDARY THREAT.
AFTER 10 PM...ANOTHER ROUND OF STORMS WILL DEVELOP SOUTH OF HIGHWAY
30. LARGE HAIL WILL BE THE PRIMARY THREAT WITH DAMAGING WIND A
SECONDARY THREAT. AN ISOLATED TORNADO THIS EVENING CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING NORTH OF HIGHWAY 20
AND OVERNIGHT ALONG AND SOUTH OF HIGHWAY 30.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:20 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
Apr 2, 9:24 PM CDTSevere Thunderstorm WarningDMXFranklin36 min
Apr 2, 9:34 PM CDTSevere Thunderstorm WarningDMXWebster41 min
Apr 2, 9:41 PM CDTSevere Thunderstorm WarningDMXGrundy34 min
Apr 2, 9:45 PM CDTSevere Thunderstorm WarningDMXWright45 min
Apr 2, 9:50 PM CDTSevere Thunderstorm WarningDMXCalhoun55 min
Apr 2, 9:57 PM CDTSevere Thunderstorm WarningDMXHardin33 min
Apr 2, 9:59 PM CDTSevere Thunderstorm WarningDMXHamilton46 min
Apr 2, 10:02 PM CDTSevere Thunderstorm WarningDMXFranklin43 min
Apr 2, 10:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk40 min
Apr 2, 10:28 PM CDTSevere Thunderstorm WarningDMXHardin47 min
Apr 2, 10:33 PM CDTSevere Thunderstorm WarningDMXSac42 min
Apr 2, 10:44 PM CDTSevere Thunderstorm WarningDMXFranklin46 min
Apr 2, 10:47 PM CDTSevere Thunderstorm WarningDMXHamilton43 min
Apr 2, 10:49 PM CDTSevere Thunderstorm WarningDMXGrundy41 min
Apr 2, 10:55 PM CDTSevere Thunderstorm WarningDMXWebster65 min
Apr 2, 10:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min
Apr 3, 1:38 AM CDTSevere Thunderstorm WarningDMXCass37 min
Apr 3, 1:44 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford46 min
Apr 3, 2:13 AM CDTSevere Thunderstorm WarningDMXHardin47 min
Apr 3, 2:20 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie40 min
Apr 3, 2:23 AM CDTSevere Thunderstorm WarningDMXGreene37 min
Apr 3, 2:27 AM CDTSevere Thunderstorm WarningDMXGrundy33 min
Apr 3, 2:32 AM CDTSevere Thunderstorm WarningDMXPolk43 min
Apr 3, 3:04 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold41 min
Apr 3, 3:11 AM CDTSevere Thunderstorm WarningDMXClarke34 min
Apr 3, 3:27 AM CDTSevere Thunderstorm WarningDMXLucas48 min
Apr 3, 3:38 AM CDTSevere Thunderstorm WarningDMXMarion37 min
Apr 3, 3:45 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne42 min
Apr 3, 3:56 AM CDTSevere Thunderstorm WarningDMXMonroe49 min
Apr 3, 4:02 AM CDTSevere Thunderstorm WarningDMXMahaska43 min
Apr 3, 4:44 AM CDTSevere Thunderstorm WarningDMXDavis46 min
Apr 3, 2:05 PM CDTWind AdvisoryDMXAppanoose, Black Hawk, Boone, Bremer, Butler, Calhoun and 34 more17 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.